Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2017, 6:20 PM PDT for Clark County, Nevada. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 6:20 PM PDT (01:20 UTC)
- Expired
- Jul 16, 2017, 6:41 PM PDT
- In force
- 21 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 50 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3315 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WUUS55 KVEF 170120
SVRVEF
NVC003-170200-
/O.NEW.KVEF.SV.W.0010.170717T0120Z-170717T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
620 PM PDT SUN JUL 16 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Clark County in southern Nevada...
* Until 700 PM PDT
* At 618 PM PDT, a severe thunderstorm was located over Mountains
Edge, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 614 pm nickel size hail was reported
Mountains Edge.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Enterprise, Southern Highlands, Mountains Edge, Spring Valley, Blue
Diamond and Paradise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3593 11536 3607 11540 3612 11521 3598 11516
TIME...MOT...LOC 0118Z 240DEG 49KT 3604 11525
HAIL...1.00IN
WIND...60MPH
$$
JH1 follow-up statement
048
WWUS55 KVEF 170141
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
641 PM PDT SUN JUL 16 2017
NVC003-170150-
/O.CAN.KVEF.SV.W.0010.000000T0000Z-170717T0200Z/
Clark NV-
641 PM PDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. A flood advisory is in
effect for rainfall associated with that storm until 830 pm.
LAT...LON 3593 11536 3607 11540 3612 11521 3598 11516
TIME...MOT...LOC 0139Z 240DEG 49KT 3619 11492
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:10 PM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 2:10 PM PDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 210 PM PDT Sun Jul 16 2017 .SYNOPSIS...Isolated to scattered thunderstorm activity can be expected the next several afternoons particularly across Southern Nevada and Northwest Arizona, with temperatures gradually cooling to near seasonal normals. By Tuesday evening, deeper moisture will begin to push in with widespread clouds and showers possible Wednesday. Moisture looks to linger through the weekend with near daily thunderstorm chances and slightly above normal temperatures. && .SHORT TERM...thru Tuesday Night. Moisture surge last night has worked to subdue the afternoon temperatures rise this afternoon with current temperatures across the region running between 4 and 6 degrees cooler than this time yesterday but dewpoints 12-18 degrees higher...particuarly from Las Vegas east. Thus far, thunderstorm development has remained isolated and terrain driven but a few more degrees of heating should spark a marked increase in development later this afternoon. In fact, SPC mesoanalysis suggests over 1500 J/Kg of CAPE across most of Clark and Mohave counties, which would suggest potential for some intense updrafts and rapid storm development once that instability can be realized. The HRRR has been fairly consistent indicating isolated to scattered storms across Clark county this afternoon, with more robust activity across Mohave county. Will also need to watch activity in SW Utah as it may congeal and push south late this evening into eastern Clark and northern Mohave counties. Overall, I expect a relatively active evening across the region with things tapering off late this evening. Similar conditions will be in play tomorrow, so I expect a general repeat of things today. On Tuesday, forecast soundings illustrate some warm air aloft moving in which may suppress activity during the day, however, an inverted trough moving in midweek will begin to make its approach Tuesday night with a substancial increase in moisture content moving in. This may result in a complex of nocturnal storms along the leading edge of this gradient, or it may work in more gradually in the form of light showers and clouds. Either way, low PoPs were continued through the nighttime hours Tuesday night ahead of this moisture increase. && .LONG TERM...Wednesday through Saturday. A little better run to run consistency this morning, although model to model consistency still isn't the best. Forecast confidence is about average. The main focus is on Wednesday, as the models still agree to some extent on an inverted trough rolling west across the Gulf of California on Tuesday, eroding the western extent of the ridge and sending a push of moisture into the region on Wednesday. This should result in an increase in PoPs and decrease in temperatures, at least for the eastern half or so of the area (and possibly farther west depending on exactly how the details evolve). Confidence is lower for Thursday through Saturday, but there should be enough moisture available for thunderstorm chances each day, at least for areas near and east of Las Vegas. A bigger question is whether the clouds and storms will keep temperatures down or whether there will be enough breaks of sunshine to allow for a rebound. MOS guidance has trended down quite a bit for those days, and nudged the forecast in that direction. These cooler temperatures may also suppress thunderstorm development Wednesday and result in more gloom than boom. && .AVIATION...For McCarran...Southeasterly winds this afternoon will shift to the southwest this evening and tonight remaining around 10 knots or less. Isolated showers and storms cannot be ruled out around KLAS this evening and Monday afternoon/evening but confidence is low in this activity directly affecting the terminal so have not included in current TAF package. More than likely brief erratic wind shifts and gusts will be possible as outflow boundaries move through the valley during these times. Light and variable winds Monday morning will increase once again out of the south to southwest throughout the afternoon remaining primarily between 10-15 knots through Monday night. For the rest of southern Nevada, northwest Arizona and southeast California...South to southwest flow will prevail across much of the area today and tomorrow with gusty winds of 20-25 knots possible along the Colorado River Valley each day. Highest coverage of showers and storms today and tomorrow will be across Mohave, Lincoln, and Clark counties, especially across the higher elevations. Monday will see chances for isolated showers and storms spreading westward into San Bernardino, Nye, and Inyo counties. Any shower/rain activity could create gusty erratic winds and heavy downpours. This increase in moisture will also bring increasing mid/high cloud cover across a majority of the area. && .FIRE WEATHER...Increased moisture will result in isolated to scattered thunderstorm activity for the next few afternoons especially across southern Nevada and Northwest Arizona. On Tuesday evening...clouds and moisture levels will increase further with widespread showers and abundant clouds expected Tuesday night and Wednesday across Northwest Arizona and Southern Nevada. Drier conditions are expected further west across the Sierra and Western Mojave desert but isolated storms will remain possible. Temperatures will be gradually cooling through the week...with the coolest day looking like Wednesday. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Morgan/Outler AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:34 PM PDT | Areal Flood Advisory | VEF | Clark | 116 min |
| Jul 16, 6:39 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 16, 10:13 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 8:21 AM PDT | Flash Flood Watch | VEF | Clark, Lincoln, Nye | 14 hr |
| Jul 17, 1:15 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 2:25 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 65 min |
| Jul 17, 2:48 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 27 min |
| Jul 17, 3:46 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.